Alert archive / Washington / Flash Flood Warnings in 2022
Flash Flood Warning 24, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 22, 2022, 1:53 PM PDT for Okanogan County, Washington. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 1:53 PM PDT (20:53 UTC)
- Expired
- Aug 22, 2022, 3:49 PM PDT
- In force
- 116 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Seattle radar (KATX), 153 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 8.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WGUS56 KOTX 222053
FFWOTX
WAC047-222300-
/O.NEW.KOTX.FF.W.0024.220822T2053Z-220822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
153 PM PDT Mon Aug 22 2022
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The Cedar Creek Burn Scar in...
Western Okanogan County in north central Washington...
* Until 400 PM PDT.
* At 153 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cedar Creek Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Cedar Creek Burn Scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Cedar Creek Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Cedar Creek Burn
Scar.
* Some locations that will experience flash flooding include...
Klipchuck Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The affected areas are in and below the Cedar Creek burn scar south
of Highway 20 from Mazama to Winthrop, including the Chickadee
Trailhead and Wolf Creek Road. Some drainage basins impacted include
Cedar Creek, Varden Creek, Little Boulder Creek, Wolf Creek, and
Thompson Creek. Moderate to high intensity rainfall on the burned
area may cause flash flooding, mud slides and rock slides. Campers,
hikers residents, and motorists in and below the Cedar Creek burned
area should take immediate precautions to protect life and property.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Cedar Creek. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4860 12053 4859 12041 4853 12041 4854 12053
4856 12055 4857 12055
FLASH FLOOD...RADAR INDICATED
$$
JCLEV1 follow-up statement
610
WGUS76 KOTX 222249
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
349 PM PDT Mon Aug 22 2022
WAC047-222259-
/O.CAN.KOTX.FF.W.0024.000000T0000Z-220822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
349 PM PDT Mon Aug 22 2022
...FLASH FLOOD WARNING FOR THE CEDAR CREEK BURN SCAR IS CANCELLED
FOR WESTERN OKANOGAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road and trail closures.
LAT...LON 4860 12053 4859 12041 4853 12041 4854 12053
4856 12055 4857 12055
$$
JCLEVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:54 AM PDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 22, 10:54 AM PDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 AM PDT Mon Aug 22 2022
.SYNOPSIS...
The weather this week will feature several chances for showers and
thunderstorms. While much of the Inland Northwest probably won't
get much rain this week, a few spots could get a lot of rain
quickly under slow moving thunderstorms. In general, temperatures
won't be as hot as they have been the last couple of weeks. High
will mainly be in the upper 80s to lower 90s.
&&
.DISCUSSION...
Today through Tuesday night: Negatively tilted upper level trough
and its accompanying forcing and instability allow for both elevated
forced convection in the form of showers and thunderstorms moving
into the area this morning and some surface based convection this
afternoon and evening. All activity expected to have a general storm
motion from southwest to northeast today and tonight. Per HREF
composite reflectivity depiction time of arrival of the elevated
forced convection into the far southern/southeast portion of our
forecast area is near 12-15Z and into the morning hours with surface
based convection starting up in the East Slopes of the North
Cascades and Okanogan highlands as early as 20Z today. Tuesday and
Tuesday night what is left of the earlier mentioned negatively
tilted trof remains embedded in a split flow of sorts. Any storms
that get kicked up from clutter of disturbances rotating around in
the split will not have a very fast storm motion, and confidence on
where, when, and if they form is low so for now some of the mountain
zones keep a mention of slight chance for thunder Tuesday and
Tuesday night with some of the deterministic short term high
resolution models suggesting a possibility of occurrence over some
of the lowland/basin areas with most of it surface based with some
hints that spotty elevated forced convection during the night hours
could occur as well. Height rebounds Tuesday suggest a warming trend
into Tuesday. Smoke and haze from regional and local fires may
continue to cause nuisance to the forecast. Latest smoke models
suggest the cooler temperatures is expected to help decrease smoke
output from local fires however and decreased winds may allow for
any of this smoke produced from local fires to not migrate very far
before dispersing. /Pelatti
Wednesday through Friday: Our stationary upper level Low will remain
positioned over the Northwest through late in the week. Ensemble
models are in good agreement with this feature showing very little
movement and slower steering flow. Convective activity will be
trending upward, however ensembles aren't in great agreement on
timing or location (6-12 hours different and northern WA versus
northern ID). The Precipitable water percentiles from the ensembles
have the better moisture pinned across northeast WA/northern ID
Wednesday evening. Thursday evening has an even higher PWAT plume in
the same general area, although more of the Inland Northwest is
under a broad-brush elevated PWAT (0.75"+) coverage.
Regarding mean layer steering flow (850-300mb), Wednesday has weak
wind speeds (15-20 mph) with Thursday having even weaker values (10-
15 mph). Picking one day over the other, Thursday looks more
promising for slower, wetter, (locally) heavy-rain-producing
storms with the potential for flooding, while Wednesday looks to
have more thunder/lightning potential. An interesting element I
noticed was the Surface Based CAPE for locations from Omak, Deer
Park, Spokane, Pullman, Coeur d'Alene, Sandpoint -- While all
locations have some signature of higher values Wednesday over
Thursday, Spokane/Deer Park/Coeur d'Alene all have very high
values (800-1000 J/kg). Given weak steering flow, higher
precipitable water values, we could see some locally heavy rains
and more frequent lightning Wednesday.
Friday the steering flow increases a bit as the PV anomaly shifts
eastward with the trough. Temperatures through the week will be
somewhat muted though still about 5F degrees above seasonal normal
with the Low overhead and the High farther south in the Great
Basin.
Saturday through Monday: The trough will shift east and bring about
building heights for the Northwest over the weekend. Analyzing all
of the ensemble guidance, there are diverse solutions to the weather
forecast. The cluster analysis is almost split between a quick and
weak ridge building off shore to a strengthening ridge building. The
forecast right now is pretty unchanged with near normal temperatures
and very low chance of precipitation/mostly dry. Confidence is not
high enough to introduce anything yet. The one notable fact is that
the Climate Prediction Center now has the Inland Northwest in a
moderate risk for excessive heat -- meaning increasing confidence
for hotter temperatures for the last week of August. /Dewey
&&
.AVIATION...
18Z TAFs: A band of shower activity is currently stretching from
Northeast WA into the the LC Valley. It is mainly rain showers
with an occasional isolated lightning strike. The best chances
for showers will be KCOE-KLWS through the early afternoon. Some
surface based thunderstorms may develop this afternoon and evening
mainly over the northern mountains along the Canadian border. VFR
conditions are expected to TAF sites. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 88 60 90 61 89 61 / 20 10 10 10 20 30
Coeur d'Alene 87 57 88 59 87 59 / 20 20 10 10 20 30
Pullman 85 54 86 54 88 54 / 30 20 10 10 10 10
Lewiston 93 66 93 65 95 66 / 30 20 0 10 10 10
Colville 91 51 90 50 89 51 / 20 20 10 10 20 20
Sandpoint 87 55 85 57 84 58 / 10 10 20 10 20 50
Kellogg 85 62 85 63 85 61 / 20 30 10 10 30 40
Moses Lake 93 61 93 63 94 62 / 20 10 10 10 10 10
Wenatchee 93 67 92 69 92 69 / 10 10 10 10 10 10
Omak 93 62 94 65 93 64 / 20 20 10 10 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for Lower Palouse -
Snake River (Zone 709).
&&In the hours before
Special weather statement, Aug 22, 8:16 AM PDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
816 AM PDT Mon Aug 22 2022
IDZ027-WAZ031-032-221545-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
816 AM PDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of southwestern Nez
Perce and central Asotin Counties through 845 AM PDT...
At 815 AM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Paradise, or 18 miles southwest of Lewiston, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jerry and Anatone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4605 11714 4609 11728 4636 11717 4628 11691
TIME...MOT...LOC 1515Z 205DEG 25KT 4615 11717
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 22, 1:25 PM PDT, 28 minutes before
Special Weather Statement National Weather Service Spokane WA 125 PM PDT Mon Aug 22 2022 WAZ049-222100- Western Okanogan County WA- 125 PM PDT Mon Aug 22 2022 ...A strong thunderstorm will impact portions of north central Okanogan County through 200 PM PDT... At 124 PM PDT, Doppler radar was tracking a strong thunderstorm 26 miles west of Tonasket, or 34 miles northwest of Omak. This storm was nearly stationary. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Thirtymile Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4874 12002 4878 12009 4891 11999 4879 11987 TIME...MOT...LOC 2024Z 246DEG 3KT 4882 11999 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH JCLEV
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:16 AM PDT | Special Weather Statement | OTX | Asotin | 29 min |
| Aug 22, 1:25 PM PDT | Special Weather Statement | OTX | Okanogan | 35 min |
| Aug 22, 2:10 PM PDT | Flash Flood Warning | OTX | Okanogan | 103 min |
| Aug 22, 2:53 PM PDT | Special Weather Statement | OTX | 37 min | |
| Aug 22, 3:18 PM PDT | Special Weather Statement | OTX | Okanogan | 27 min |
| Aug 22, 3:37 PM PDT | Special Weather Statement | OTX | 23 min | |
| Aug 22, 3:55 PM PDT | Special Weather Statement | OTX | Okanogan | 50 min |
| Aug 22, 4:10 PM PDT | Special Weather Statement | OTX | 50 min | |
| Aug 22, 4:27 PM PDT | Flash Flood Warning | OTX | Okanogan | 2 hr |
Nearby
Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.